EMAIL THIS PAGE TO A FRIEND

Journal of pharmacy practice

Possible acute thrombocytopenia post esomeprazole and hydantoin coadministration.


PMID 21507807

Abstract

Thrombocytopenia, defined as a platelet count less than 150 000/µL, occurs as a result of decreased production, sequestration, or peripheral destruction. Drug-induced thrombocytopenia is a clinically important adverse drug event involving many drugs including hydantoins. This report details an acute reaction of thrombocytopenia in a 55-year-old, critically ill, African American male patient after receiving a loading dose of fosphenytoin and a subsequent dose of IV phenytoin. The patient presented with an intracranial hemorrhage with hematoma and a blood pressure of 204/143 mm Hg. A fosphenytoin load infused for seizure prophylaxis and the first dose of a phenytoin maintenance regimen were followed by episodes of hypotension. In response to the hypotension, phenytoin was discontinued. On hospital day 2, the patient's platelet count had dropped dramatically from the morning before, 150 000 to 28 000/µL. The platelet count subsequently returned to baseline within 7 days of phenytoin discontinuation. The proposed cause of phenytoin-induced blood dyscrasias is direct or hapten-mediated toxicity by an arene oxide intermediate metabolite. Most documented cases of thrombocytopenia occur after a week or longer of phenytoin administration with the coadministration of glucocorticoids and cimetidine or proton pump inhibitors. An immediate decrease in platelets as seen in this case has not been previously described in the literature. Such a rapid induction of thrombocytopenia from phenytoin is suggestive of a direct cytotoxic effect on circulating platelets.

Related Materials

Product #

Image

Description

Molecular Formula

Add to Cart

SML0117
Fosphenytoin disodium salt hydrate, ≥98% (HPLC)
C16H13N2Na2O6P · xH2O